Delaware, 2016

Flash Flooding and Lightning Strike in Delaware, July 13, 2016

July 13, 2016 · NWS PHI · 8 events in 2 counties and zones

A stationary front was located across the region on the 13th. This led to the development of showers and thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stationary front was located across the region on the 13th. This led to the development of showers and thunderstorms during the afternoon and evening hours. These thunderstorms produced heavy rainfall with a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 8:40 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 8:40 AM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
940 AM EDT WED JUL 13 2016

.SYNOPSIS...
Bermuda high pressure is forecast to influence our weather into
Thursday night. A surface trough approaching from the northwest is
expected to arrive early on Friday followed by a frontal boundary
on Friday night and Saturday. High pressure from the Great Lakes
region is then expected to build over the area for the latter
portion of the weekend and early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A southerly surface flow will continue to bring moisture into our
region today.

Clouds covered much of our forecast area at 930 AM. There were
some breaks in the cloud cover toward the coast and over the far
north. There were spotty rain showers from southeastern
Pennsylvania into southwestern New Jersey.

The cloud cover is expected to lift and break for this afternoon
with most locations becoming at least partly sunny. The shower
activity should be on the increase from the interior of the
Delmarva up into southeastern Pennsylvania during the balance of
the morning.

The guidance continues to suggest that mixed layer CAPE values
will rise into the 500 to 1000 J/kg range in our western counties
while conditions near the coast will remain relatively stable. We
will continue to mention scattered showers and thunderstorms for
this afternoon, except toward the coast.

Maximum temperatures should be mostly in the 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any precip chcs shud decrease and end durg the overnight hours,
though a few shwrs remain psbl, mainly over nrn and ern sections.
Otherwise, ridging continues to build acrs the area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A mid-level ridge is expected to give way to a mid-level trough
late Thursday and Friday before the flow becomes more zonal
through most of the weekend. Another trough may develop over the
east coast on Tuesday as a ridge amplifies over the central
sections of the country.

At the surface, Bermuda high pressure will bring increasingly
warm and humid air into the region on Thursday, with highs that
day in the low to mid nineties, except slightly cooler near the
coast and at higher elevations in the north. With increasing
humidities, heat index values are expected to reach 100 degrees or
higher. Temperatures on Friday are expected to be just as hot, or
even slightly warmer, but dewpoints may be just a bit lower after
a trough moves in from the west, which in turn should bring heat
index values down below 100. Consequently, the Excessive Heat
Watch will remain in effect for the urban areas adjacent to the
I-95 corridor from noon Thursday until 800 PM Friday. As stated in
the previous AFD, a one-day heat advisory will likely be issued
for most other areas of the CWA for Thursday.

The trough could hang near the coast Friday night and Saturday,
with any associated precipitation near the coast ending Saturday
morning. Then high pressure from the Great Lakes region is
expected to build east providing generally pleasant and seasonably
warm weather into Monday. Yet another surface trough could
approach from the west Monday night, then hang near the coast into
mid-week with unsettled weather in the form of showers and
thunderstorms and near normal temperatures.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

MVFR ceilings are forecast to persist for much of the balance of
this morning. However, they should lift into the VFR range for
this afternoon. Scattered showers and thunderstorms will be on the
increase. We have mentioned the potential for showers in most of
our TAFs for this afternoon and we may add thunderstorms if they
become more imminent.

The chance for showers and thunderstorms should decrease for
tonight. However, ceilings may lower back into the MVFR range at
that time.

The wind will favor the southeast to southwest quadrant for today
and tonight at speeds of generally 10 knots or less.

OUTLOOK...
Thursday and Thursday night...Generally VFR. A chance of mainly
afternoon and evening showers and thunderstorms that may be
accompanied by low ceiling and visibility values. Also, late night
and early morning haze and fog may bring conditions down to MVFR
or IFR.

Friday through Monday...Mainly VFR.

&&

.MARINE...
No marine headlines are expected durg the near and short term
pds.

OUTLOOK...
Thursday through Monday...No marine headlines are anticipated.

RIP CURRENTS...
The risk for the development of dangerous rip currents is low for
today. However, a southerly wind should increase in the afternoon
along the coast and this could locally enhance the rip current
risk, especially for the Monmouth and Ocean county beaches.

The probable risk category for Thursday is also low. We are
anticipating a southerly wind around 10 mph at that time along
with a southerly 2 foot swell with a period of about 7 seconds.

&&

.EQUIPMENT...
KACY ASOS remains out of service. Replacement parts have arrived,
and hopeful it will be back on line late today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Watch from Thursday afternoon through Friday
     evening for PAZ070-071-102-104-106.
NJ...Excessive Heat Watch from Thursday afternoon through Friday
     evening for NJZ015-017>019.
DE...Excessive Heat Watch from Thursday afternoon through Friday
     evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Miketta
Near Term...Iovino
Short Term...Nierenberg
Long Term...Miketta
Aviation...Iovino/Miketta
Marine...Nierenberg/Miketta
Equipment...Staff
Hazardous weather outlook, Jul 13, 7:52 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
852 AM EDT WED JUL 13 2016

NJZ001-PAZ054-055-141300-
SUSSEX-CARBON-MONROE-
852 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012-013-020-PAZ060>062-101-103-105-141300-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
852 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY APPROACH 100 ON THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-141300-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
852 AM EDT WED JUL 13 2016

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-027-141300-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
852 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY REACH 100 TO 105 ON THURSDAY AFTERNOON AND
100 ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-141300-
EASTERN MONMOUTH-COASTAL OCEAN-
852 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-025-141300-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
852 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-141300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
852 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 73 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, New Castle

When
July 13, 12:45 PM EST
Where
New Castle County, 0.73 mi E of Middletown
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.450, -75.716

Lightning strikes hit an electric wire at Catherine and Main Streets with the second strike at the Amazon Warehouse and Industrial Drive. Power outages and fires occurred with both strikes.

Heavy Rain, New Castle

When
July 13, 2:10 PM EST to 4:10 PM EST
Where
New Castle County, 1.6 mi W of Prices Corners
Reported by
CoCoRaHS
Coordinates
39.330, -75.730

Almost two inches of rain within two hours with thunderstorms.

Heavy Rain, Sussex

When
July 13, 2:20 PM EST
Where
Sussex County, 0.69 mi N of Delmar
Reported by
Trained Spotter
Coordinates
38.460, -75.570

An inch and a half of rain within 90 minutes from thunderstorms.

Flash Flood, Sussex

When
July 13, 2:40 PM EST to 4:40 PM EST
Where
Sussex County, 1.38 mi N of Blades to 0.82 mi NNE of Blades
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.650, -75.620

Heavy rainfall led to Flash Flooding on several roadways which stranded several cars on the roads.

Heavy Rain, Sussex

When
July 13, 3:06 PM EST
Where
Sussex County, 3.85 mi E of Delmar State Line Ar
Reported by
CoCoRaHS
Coordinates
38.460, -75.500

A little over two inches of rain within the two hours due to thunderstorms.

Flash Flood, Sussex

When
July 13, 3:48 PM EST to 5:48 PM EST
Where
Sussex County, 1.88 mi NW of Blades to 1.71 mi NNW of Blades
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.646, -75.648

Route 20 closed between Woodpecker road and Route 30 due to Flash Flooding.

Heavy Rain, Sussex

When
July 13, 3:49 PM EST
Where
Sussex County, 1.38 mi N of Blades
Reported by
Mesonet
Coordinates
38.650, -75.620

Five and a half inches of rain was measured from thunderstorms.

Heavy Rain, New Castle

When
July 13, 3:58 PM EST
Where
New Castle County, 0.53 mi E of Blackbird
Reported by
Mesonet
Coordinates
39.370, -75.660

Two and a half inches of rain fell due to thunderstorms.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636355, 636339, 636341, 636335, 636344, 636338, 636345, 636346.